Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 12, NWS Gray, ME

July 1, 2001Lincoln County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 1, 2001, 3:12 PM EDT for Lincoln County, Maine. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 3:12 PM EDT (19:12 UTC)
Expired
Jul 1, 2001, 4:00 PM EDT
In force
48 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, ME

The radar

The Portland,ME radar (KGYX), 60 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:13 PM EDTThunderstorm Wind 50 EWiscasset, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:00 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 1, 3:00 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT SUN JUL 1 2001

TWO SEVERE THUNDERSTORM WATCHES IN EFFECT UNTIL 9 PM EDT.
WPWMWRKZFP AND PWMWRKCWF AVAILABLE FOR COORDINATION.

FCSTID = 7

.GYX...
ME...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT
NH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT

WHEELER

In the hours before

Special weather statement, Jul 1, 10:06 AM EDT, 5 hours 6 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-020200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1006 AM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORMS CONTAINING STRONG GUSTY WINDS AND HAIL ARE
EXPECTED TO DEVELOP ACROSS WESTERN MAINE AND MUCH OF NEW HAMPSHIRE
AS WELL AS THE ADJACENT COASTAL WATERS THIS AFTERNOON INTO THIS
EVENING...

A VERY STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING
PRECEDED BY WARM HUMID TEMPERATURES AND VERY POWERFUL THUNDERSTORMS.
SOME OF THESE THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60
MPH WITH LARGE DAMAGING HAIL AND TORRENTIAL DOWNPOURS.

PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THIS AFTERNOON AND
EVENING...INCLUDING THOSE PLANNING TO DO SOME BOATING ON SOME OF THE
LAKES OR ALONG THE COASTAL AREAS...ARE STRONGLY ADVISED TO PAY CLOSE
ATTENTION TO WEATHER FORECASTS AND STATEMENTS CONCERNING THIS
UPCOMING WEATHER EVENT.  CONDITIONS ARE LIKELY TO CHANGE QUICKLY
THIS AFTERNOON SO ALL INTERESTS SHOULD BE PREPARED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

MARINE

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.